Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 6, NWS Wichita, KS

May 8, 2019Reno County, Kansas

NWS Wichita, KS issued this flash flood warning at May 8, 2019, 1:15 AM CDT for Reno County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2019, 1:15 AM CDT (06:15 UTC)
Expired
May 8, 2019, 7:15 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Reno County, KS

The radar

The Wichita radar (KICT), 61 km from the middle of the area, began a volume at 06:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 1:18 AM CDTFLASH FLOODHutchinson, KSWATER OVER SEVERAL ROADS, INCLUDING 4TH, 5TH,6TH 7TH AND 8TH. WATER RESCUES OCCURRING FROM STALLED CARS.
May 8, 1:48 AM CDTFLASH FLOODSouth Hutchinson, KSNUMEROUS ROADS CLOSED, A FEW WATER RESCUES NEAR KANSAS HIGHWAY 14.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 6.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

481 
WGUS53 KICT 080615
FFWICT
KSC155-081215-
/O.NEW.KICT.FF.W.0006.190508T0615Z-190508T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Wichita KS
115 AM CDT Wed May 8 2019

The National Weather Service in Wichita has issued a

* Flash Flood Warning for...
  Northeastern Reno County in south central Kansas...

* Until 715 AM CDT Wednesday.

* At 114 AM CDT, emergency management reported heavy rain and flash 
  flooding in Hutchinson and across the warned area. Flash flooding 
  is already occurring.  Some water rescues are occurring from 
  stalled cars.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3817 9806 3817 9770 3788 9770 3788 9806

$$

KETCHAM
1 follow-up statement
212 
WGUS73 KICT 081209
FFSICT

Flash Flood Statement
National Weather Service Wichita KS
709 AM CDT Wed May 8 2019

KSC155-081217-
/O.EXP.KICT.FF.W.0006.000000T0000Z-190508T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Reno KS-
709 AM CDT Wed May 8 2019

...THE FLASH FLOOD WARNING FOR NORTHEASTERN RENO COUNTY WILL EXPIRE
AT 715 AM CDT...

Even though the flash flood warning will be allowed to expire, an 
areal flood warning will remain in effect for several more hours as 
there are likely numerous roads still flooded. Do not try and drive 
across water covered roads. Turn around don't drown. 

LAT...LON 3817 9806 3817 9770 3788 9770 3788 9806

$$

LAWSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at May 8, 12:46 AM CDT, 29 minutes earlier.

Area forecast discussion, May 8, 12:46 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1246 AM CDT Wed May 8 2019

.SHORT TERM...(This evening through Friday night)
Issued at 310 PM CDT Tue May 7 2019

A very active weather pattern for the short term as a stalled
frontal system is draped over the region.  Current satellite shows
most of Southern Kansas covered in low clouds which will hinder the
recovery today as far as temperatures.  The extent of the cloud
cover will also make it more difficult to produce the wide spread
thunderstorm activity.  Southwest Kansas is the most unstable with
some semi-discrete thunderstorms already firing up. MUCAPE and 0-6Km
Bulk shear slowly ramp up during the day today which does raise the
specter of severe thunderstorms again for much of the CWA.  The main
hindrance for severe weather today will again be the cloud cover and
how worked over the atmosphere is at the moment due to two straight
days of thunderstorm activity. This has handicapped the lapse rates
in the 5-6 deg/km range.  This is not good for wide spread severe.
On the other hand, MUCAPE is progged to be in the 2000-2500 J/Kg and
0-6Km Bulk Shear is in the 35-45kt range through the afternoon. This
is more favorable for severe weather but not great either. Moisture
transport is excellent and will provide ample fuel to any
thunderstorm activity that is expected occur. Main threats at this
afternoon and overnight will be quarter to half dollar sized hail
and 60-70 mph winds.  The tornado threat does not look great but low
level shear is good so a few tornados are possible. With the
moisture transport looking very good for this afternoon and evening
there is a strong chance for persistent heavy rain throughout the
evening (see more in Hydro section).

Wednesday, this frontal system will be slowly moving through the CWA
which will keep the weather very unsettled.  Showers and
thunderstorms, some of them severe will continue to be likely
through Wednesday afternoon and evening.  Unlike today, Wednesday
the moisture transport will be significantly less with the bulk of
the good moisture transport shunted off to the East in Missouri and
Arkansas.  MUCAPE is progged to be in the 1500-2000 J/Kg with 0-6Km
shear expected to be in the 35-40kt range with an orientation nearly
parallel to the front.  While these parameters are often decent for
thunderstorm activity with some severe, the lapse rates are a paltry
3-5 deg/Km. Considering cloud cover will likely be extensive making
recovery difficult, the severe weather threat looks to decrease some
during the day.  Heavy rain threat also looks to diminish as well
but the atmosphere looks to remain unsettled enough to keep wide
spread showers and thunderstorms.  The main variable for Wednesday
will be the cloud cover and how the thunderstorm activity tonight
evolves.  If the sun comes out Wednesday afternoon, the chances for
severe thunderstorms will go up significantly.

Thursday the front will have moved through and high pressure will be
coming into the region.  Northerly flow and CAA will take full
control.  This will start to shut down the showers and thunderstorms
and push them off to the east.  Temperatures will come down below
normal for a couple of days

Metzger

.LONG TERM...(Saturday through Tuesday)
Issued at 229 PM CDT Tue May 7 2019

A much calmer weather pattern will dominate the region extended
range through the weekend.  Temperatures will be near or a little
below normal.  Rain chances will be much lower with Saturday looking
to be the only day of the Weekend with any significant chance for
showers and thunderstorms. Severe weather does not look likely
for Saturday at this time. Southerly flow does not look to return
to the region until Sunday and into Monday.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1245 AM CDT Wed May 8 2019

At 05Z, a stationary front remained parked from Srn MO, to along
the KS/OK border, to the TX Panhandle. Widespread SHRA & embedded
TSRA continue across most of KS, the exceptions being SE KS & the
NW 1/4 of the state. Most areas well to the NW of the front
remain shrouded in LIFR Stratus. Complicating matters is that a
lower-level dry punch has been thrusting NE from the Swrn Plains
to as far N/NE as KRSL, so have KGBD & KRSL VFR out of the
starting blocks, but this would be temporal. Still anticipate
little, if any, improvement thru tomorrow afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    60  73  45  54 / 100  50  50  10
Hutchinson      57  71  43  53 / 100  60  40  10
Newton          59  72  42  52 / 100  60  50  10
ElDorado        60  73  45  53 / 100  60  60  10
Winfield-KWLD   60  75  47  56 / 100  50  50  10
Russell         53  65  39  53 /  90  60  40  20
Great Bend      54  67  40  52 / 100  50  40  20
Salina          58  69  42  54 / 100  60  50  10
McPherson       59  70  42  53 / 100  60  50  10
Coffeyville     63  75  53  59 /  60  80  60  10
Chanute         63  75  50  57 /  60  70  70  20
Iola            62  74  50  56 /  60  70  80  20
Parsons-KPPF    63  75  52  58 /  60  70  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

SHORT TERM...ELM
LONG TERM...ELM
AVIATION...EPS
Hazardous weather outlook, May 8, 1:06 AM CDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
106 AM CDT Wed May 8 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090615-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
106 AM CDT Wed May 8 2019

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Through tonight

Severe thunderstorms capable of damaging wind gusts and brief
tornadoes remain possible across southeast Kansas through early this
morning. Additional thunderstorms may redevelop Wednesday
afternoon, but it is uncertain how strong they will be able to get
due to previous rounds of thunderstorms. Should any thunderstorms
become severe, the areas at greatest risk would be east and
southeast of the Turnpike.

Significant flash flooding is ongoing, or will soon occur, across
portions of south- central and southeast Kansas. In addition,
significant and, in some cases, record-breaking river flooding is
occurring or forecast to occur. Please see the latest Flash Flood
and River Flood Warnings for information specific to your area.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

In addition to the thunderstorm threat, significant rises on rivers
and creeks are expected across a large portion of the area. Please
see the latest River Flood Warnings and statements for additional
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 8, 12:26 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     FLASH FLOOD      WELLINGTON              37.28N 97.40W
05/08/2019                   SUMNER             KS   PUBLIC

            REPORTS OF WATER COMING INTO HOMES IN
            WELLINGTON. REPORT CAME IN VIA SOCIAL MEDIA.

&&
Local storm report, May 8, 12:27 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1227 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     FLASH FLOOD      1 E AUGUSTA             37.69N 96.96W
05/08/2019                   BUTLER             KS   EMERGENCY MNGR

            WATER RESCUE UNDER WAY EAST OF TOWN. NUMEROUS ROADS HAVE
            1 FOOT OF WATER OVER THE ROAD.

&&

BDK
Local storm report, May 8, 12:39 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND DMG     LEON                    37.69N 96.78W
05/08/2019                   BUTLER             KS   PUBLIC

            ONE-INCH DIAMETER TREE LIMBS BROKEN OFF AND SHINGLES
            BLOWN OFF. RECEIVED VIA MPING.

&&

ADK
Local storm report, May 8, 12:49 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1249 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1246 AM     FLASH FLOOD      5 W WINFIELD            37.27N 97.06W
05/08/2019                   COWLEY             KS   EMERGENCY MNGR

            WATER OVER 21ST ROAD NORTH OF HIGHWAY 160.

&&

ADK
Local storm report, May 8, 12:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1253 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 AM     FLASH FLOOD      5 SE WELLINGTON         37.22N 97.34W
05/08/2019                   SUMNER             KS   LAW ENFORCEMENT

            SLATE CREEK IS OUT OF ITS BANKS AND IS
            FLOWING OVER I-35 SOUTH OF THE WELLINGTON
            EXIT. THEY ARE HAVING TO DIVERT TRAFFIC OFF
            OF I-35 AT EXIT 4.

&&
Local storm report, May 8, 1:00 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
100 AM CDT WED MAY 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     FLASH FLOOD      2 S BELLE PLAINE        37.37N 97.28W
05/08/2019                   SUMNER             KS   TRAINED SPOTTER

            SEVERAL ROADS RAPIDLY GOING UNDERWATER. VEHICLES STRANDED
            ON NORTH OLIVER ROAD SOUTH OF BELLE PLAINE.

&&

ADK

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:02 PM CDTAreal Flood WarningICTNeosho15 hr
May 7, 7:18 PM CDTSpecial Weather StatementICTKingman27 min
May 7, 7:35 PM CDTSevere Thunderstorm WarningICTElk, Greenwood55 min
May 7, 7:43 PM CDTSpecial Weather StatementICTReno32 min
May 7, 7:54 PM CDTSpecial Weather StatementICTCowley36 min
May 7, 8:10 PM CDTRiver Flood WarningICTLincoln20 hr
May 7, 8:23 PM CDTRiver Flood WarningICTMcPherson, Saline59 hr
May 7, 8:28 PM CDTRiver Flood WarningICTLincoln4 days
May 7, 8:30 PM CDTSevere Thunderstorm WarningICTGreenwood45 min
May 7, 8:38 PM CDTSpecial Weather StatementICTHarper, Kingman37 min
May 7, 8:42 PM CDTSpecial Weather StatementICTCowley33 min
May 7, 8:46 PM CDTRiver Flood WarningICTCowley4 days
May 7, 8:56 PM CDTSevere Thunderstorm WarningICTCowley35 min
May 7, 9:13 PM CDTSpecial Weather StatementICTWoodson32 min
May 7, 9:21 PM CDTSpecial Weather StatementICTHarper, Kingman, Reno24 min
May 7, 9:42 PM CDTFlash Flood WarningICTButler, Cowley, Sedgwick, Sumner12 hr
May 7, 9:46 PM CDTSpecial Weather StatementICTHarper29 min
May 7, 9:51 PM CDTSpecial Weather StatementICTButler24 min
May 7, 10:00 PM CDTSpecial Weather StatementICTButler30 min
May 7, 10:20 PM CDTSevere Thunderstorm WarningICTHarper, Sumner33 min
May 7, 10:29 PM CDTSpecial Weather StatementICTButler, Sedgwick, Sumner46 min
May 7, 10:33 PM CDTAreal Flood WarningICTReno12 hr
May 7, 11:02 PM CDTSpecial Weather StatementICTButler28 min
May 7, 11:03 PM CDTFlash Flood Warning EmergencyICTButler, Cowley, Sedgwick, Sumner5 hr
May 7, 11:06 PM CDTSpecial Weather StatementICTSumner24 min
May 7, 11:18 PM CDTTornado WarningICTButler30 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner57 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningICTButler20 min
May 8, 12:31 AM CDTSevere Thunderstorm WarningICTButler, Chautauqua, Cowley, Elk, Greenwood59 min
May 8, 12:47 AM CDTFlash Flood WarningICTCowley, Sumner9 hr
May 8, 1:15 AM CDTRiver Flood WarningICTButler, Cowley55 hr
May 8, 1:22 AM CDTRiver Flood WarningICTEllsworth10 hr
May 8, 1:23 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 8, 2:05 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
May 8, 2:14 AM CDTAreal Flood WarningICTMcPherson8 hr
May 8, 2:37 AM CDTSevere Thunderstorm WarningICTLabette, Neosho53 min
May 8, 3:09 AM CDTRiver Flood WarningICTButler, Cowley41 hr
May 8, 3:33 AM CDTRiver Flood WarningICTKingman57 hr
May 8, 4:48 AM CDTFlash Flood WarningICTRice5 hr
May 8, 4:57 AM CDTFlash Flood WarningICTMarion5 hr
May 8, 6:30 AM CDTFlash Flood WarningICTMarion3 hr
May 8, 7:01 AM CDTAreal Flood WarningICTChase3 hr
May 8, 7:44 AM CDTRiver Flood WarningICTSumner61 hr
May 8, 8:52 AM CDTAreal Flood WarningICTHarper, Kingman, Reno73 min
May 8, 8:53 AM CDTRiver Flood WarningICTSedgwick41 hr
May 8, 8:58 AM CDTRiver Flood WarningICTReno21 days
May 8, 10:07 AM CDTAreal Flood WarningICTAllen, Butler, Chase, Cowley, Elk, Greenwood and 14 more3 days

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.